Alert archive / Wyoming / High Wind Warnings in 2025
High Wind Warning 29, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Apr 21, 2025, 1:39 AM MDT for Albany County, Laramie County, Platte County, Wyoming. It took effect at Apr 21, 2025, 6:00 AM MDT. It was in force for 12 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 2025, 1:39 AM MDT (07:39 UTC)
- In effect from
- Apr 21, 2025, 6:00 AM MDT
- Expired
- Apr 21, 2025, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 10:46 AM MDT | NON-TSTM WND GST 62 | 1 Sse Bordeaux, WY | Mesonet station KBRX 1.4 S Bordeaux (WYDOT). |
| Apr 21, 10:46 AM MDT | NON-TSTM WND GST 62 | 1 Sse Bordeaux, WY | Mesonet station KBRX 1.4 S Bordeaux (WYDOT). |
| Apr 21, 10:56 AM MDT | NON-TSTM WND GST 69 | 1 Sse Bordeaux, WY | Mesonet station KBRX 1.4 S Bordeaux (WYDOT). |
| Apr 21, 11:02 AM MDT | NON-TSTM WND GST 69 | 1 Sse Bordeaux, WY | Mesonet station KBRX 1.4 S Bordeaux (WYDOT). |
| Apr 21, 11:02 AM MDT | NON-TSTM WND GST 69 | 1 Sse Bordeaux, WY | Mesonet station KBRX 1.4 S Bordeaux (WYDOT). |
| Apr 21, 1:46 PM MDT | NON-TSTM WND GST 57 | 8 S Sibley Peak, WY | Mesonet station WY1 8.4 S Sibley Peak (WYDOT). |
| Apr 21, 2:16 PM MDT | NON-TSTM WND GST 59 | 8 S Sibley Peak, WY | Mesonet station WY1 8.4 S Sibley Peak (WYDOT). |
| Apr 21, 2:16 PM MDT | NON-TSTM WND GST 59 | 8 S Sibley Peak, WY | Mesonet station WY1 8.4 S Sibley Peak (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729 WWUS75 KCYS 210739 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 139 AM MDT Mon Apr 21 2025 WYZ106-107-212200- /O.NEW.KCYS.HW.W.0029.250421T1200Z-250422T0000Z/ Central Laramie Range and Southwest Platte County-East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 139 AM MDT Mon Apr 21 2025 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts up to 65 mph expected. * WHERE...Bordeaux area along Interstate 25 between Chugwater and Wheatland, and East Platte County, mainly along Interstate 25 north of Wheatland. * WHEN...From 6 AM this morning to 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ116-212200- /O.NEW.KCYS.HW.A.0028.250421T1200Z-250422T0000Z/ South Laramie Range- Including the cities of Buford, Vedauwoo, and Pumpkin Vine 139 AM MDT Mon Apr 21 2025 ...HIGH WIND WATCH IN EFFECT FROM 6 AM MDT THIS MORNING THROUGH THIS AFTERNOON... * WHAT...West winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie. * WHEN...From 6 AM MDT this morning through this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Trudel
2 follow-up statements
421 WWUS75 KCYS 212145 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 345 PM MDT Mon Apr 21 2025 WYZ106-107-220000- /O.CON.KCYS.HW.W.0029.000000T0000Z-250422T0000Z/ Central Laramie Range and Southwest Platte County-East Platte County- Including the cities of Guernsey, Wheatland, and Bordeaux 345 PM MDT Mon Apr 21 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts up to 65 mph expected. * WHERE...Bordeaux area along Interstate 25 between Chugwater and Wheatland, and East Platte County, mainly along Interstate 25 north of Wheatland. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ116-220000- /O.CON.KCYS.HW.A.0028.000000T0000Z-250422T0000Z/ South Laramie Range- Including the cities of Pumpkin Vine, Buford, and Vedauwoo 345 PM MDT Mon Apr 21 2025 ...HIGH WIND WATCH REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ MN
794 WWUS75 KCYS 212341 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 541 PM MDT Mon Apr 21 2025 WYZ106-107-220045- /O.EXP.KCYS.HW.W.0029.000000T0000Z-250422T0000Z/ Central Laramie Range and Southwest Platte County-East Platte County- Including the cities of Guernsey, Wheatland, and Bordeaux 541 PM MDT Mon Apr 21 2025 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds have diminished below warning thresholds. Therefore, the High Wind Warning will be allowed to expire. $$ WYZ116-220045- /O.EXP.KCYS.HW.A.0028.000000T0000Z-250422T0000Z/ South Laramie Range- Including the cities of Pumpkin Vine, Buford, and Vedauwoo 541 PM MDT Mon Apr 21 2025 ...HIGH WIND WATCH WILL EXPIRE AT 6 PM MDT THIS EVENING... $$ MN
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 20, 10:56 PM MDT, 2 hours 43 minutes earlier. Its key messages:
- Warmer and slightly drier Sunday through Tuesday. A few thundershowers possible Monday.
- Very windy conditions possible across southeast Wyoming Sunday night and Monday. Gusts may approach 55 mph in a few areas along and west of Interstate 25.
- Thunderstorm chances increase on Tuesday and Wednesday with active but low-impact weather continuing through the rest of the week.
Area forecast discussion, Apr 20, 10:56 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1056 PM MDT Sun Apr 20 2025 .KEY MESSAGES... - Warmer and slightly drier Sunday through Tuesday. A few thundershowers possible Monday. - Very windy conditions possible across southeast Wyoming Sunday night and Monday. Gusts may approach 55 mph in a few areas along and west of Interstate 25. - Thunderstorm chances increase on Tuesday and Wednesday with active but low-impact weather continuing through the rest of the week. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 234 PM MDT Sun Apr 20 2025 Currently westerly to northwesterly this afternoon. This will help keep temperatures in the 30's for majority of the forecast area. Winds should start to die down around sunset and stay pretty light throughout the night. Monday, Winds are going to start to pick just after sunrise as diurnal mixing begins to occur. There is a 700mb jet that will be moving across the Intermountain West throughout the day Monday. Global and some of the HI-res models have trended the jet down from 50/60kts to 40/50kts. The Nam-Nest and RRFS still have the 700mb jet exceeding 50 kts with a tighter pressure gradient at the 500mb and 700mb levels indicating the slight chance of high winds for our wind prones. However, looking at the omega fields the subsidence has also trended down amongst the models with only Laramie range adjacent area having the strongest subsident flow near I-25. Our high wind algorithm does highlight this area as a 45 percent chance of high wind criteria while the rest of the areas including bordeaux and Arlington having a 20 to 30 percent chance of meeting high wind criteria. To further add confidence to not meeting high winds the Craig to Casper gradient maxes out at 34 meters compared to the 55 meters and above needed to add confidence in high winds for any particular day. The most likely scenario is having wind gusts up to 55 mph for an elevated wind day as the cold front passes through. Confidence in high winds isn't high enough for a high wind watch for our wind prones. There is also an isolated thunderstorm risk tomorrow with the models ranging from 300-500 j/kg in the afternoon. Given that Mid-level lapse rates are between 7.5 to 8.5 across the CWA and 0-3km bulk shear is between 20-30kts. These thunderstorms look to be more of the garden variety/weak thunderstorm profile with a diurnal tendency. Looking at the model soundings we have a minimal saturation point around 500mb with a dry layer on top and an inverted-V sounding across the lower atmosphere. Meaning there is a good chance for convective winds and microburst potential as these isolated storms collapse. The most favorable environment looks to be in our northern counties including the Panhandle and along the Laramie Range where dewpoints are in the 20's and 30's, the strongest frontogenesis, and the bulk shear is 30 knots behind the cold front. However, these storms are likely to be highly elevated boosting confidence in the outcome for high winds being the most likely threat from these thunderstorms if they do develop. Otherwise, widespread light showers is going to be the more likely outcome. High resolution CAMs do show widely scattered showers and a few thunderstorms quickly moving eastward over the area, so kept POP between 15 to 25 percent for most of the lower elevations...mainly for widely scattered showers and an isolated thunderstorms or two These showers are expected to die off within the overnight hours Monday as the cold front continues to push east and the dynamics slowly peter off. Temperatures will stay in the 20's and 30's as the cool airmass behind the front slowly pushes east as well. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 234 PM MDT Sun Apr 20 2025 Zonal flow will transition to west-southwesterly flow aloft on Tuesday into Wednesday as a shortwave trough moves through the northwestern CONUS. In response to this approaching trough, expect surface flow east of the Laramie Range to return to a more upslope- regime on Tuesday afternoon and evening with dry westerly flow remaining in place over the southeast Wyoming high country and high basins. As a result of the easterly component to boundary layer flow on Tuesday afternoon, forecast soundings and hodographs will favor a bit more convection, with isolated showers and possibly a few rumbles of thunder along I-25 in southeast Wyoming and into the Nebraska Panhandle. Forecast soundings show quite a dearth of moisture in the low levels on Tuesday, with surface dewpoints barely approaching 30 degrees east of the Laramie Range. This will favor very high-based convection and possibly some gusty winds, if any storms can form. On Wednesday the aforementioned trough swings into western Wyoming by mid afternoon resulting in flow aloft backing more to the southwest over the high plains. At the surface, slightly better easterly surface moisture return is forecast, enhanced by any outflow moisture from Tuesday activity. Surface dewpoints in the upper 30s to near 40 degrees are likely in the NE panhandle and possibly as far west as Cheyenne and Wheatland. While global models such as the GFS/ECMWF do support a fair amount of surface heating and SBCAPE values in the 500-1000J/kg range, other models such as the NAM/long-range RRFS indicate the potential for a cold frontal push down the high plains on Wednesday. This scenario would result in a much more stable, colder north-northeasterly boundary layer east of the Laramie Range and strong capping which would limit any stronger thunderstorm threat. Still, the potential does exist for a few thunderstorms on Wednesday afternoon, mainly from the Laramie Range eastward into the NE panhandle. If a warmer, more unstable pattern were to materialize...marginally severe hail and gusty winds could accompany any of the stronger cells given straight-line hodographs and dry boundary-layer soundings typical of early-season events in the high plains. Snowfall will also accompany this trough passage in the mountains of southeast Wyoming, with sub-advisory amounts likely from Wednesday afternoon through Thursday morning in the Snowy, Sierra Madre, and northern Laramie ranges. By Thursday afternoon, the base of the trough passes east of the region ushering in brief drying as a weak ridge moves through from the southwest on Thursday night. Forecast confidence decreases markedly from Friday onward as ensemble guidance diverges quite a bit. It does appear as though some unsettled weather will continue as many ensemble clusters do favor some sort of western/west coast trough and/or upper-level low. However, spatiotemporal agreement amongst guidance is quite poor with some members taking an upper-level low slowly though the southwestern CONUS and others driving a powerful system through the northwestern states. Various pieces of energy are shown to eject through the central Rockies and through Wyoming/Nebraksa, but none of which result in high-impact precipitation chances through the end of the week/next weekend. Temperatures will likely end up near to slightly above average, with partly cloudy skies and low-end chances of afternoon showers on each day. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1051 PM MDT Sun Apr 20 2025 The main concern with this TAF issuance is the potential for strong wind gusts tomorrow as another disturbance passes through the area between 15 and 18z. The main concern will be the potential for stronger wind gusts with passing showers that develop. Would not be surprised to be gusts up to 40 to 45kts with some of these showers. Otherwise, VFR conditions will be the rule. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MM LONG TERM...MAC AVIATION...REC
Hazardous weather outlook, Apr 20, 1:19 PM MDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 119 PM MDT Sun Apr 20 2025 NEZ002-003-019>021-054-055-095-096-WYZ102-104-105-108-109-111>115- 117>119-211930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range Foothills-Central Laramie County- East Laramie County- 119 PM MDT Sun Apr 20 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated weak thunderstorms are possible on Monday as a weak cold front moves across the area. An unsettled weather pattern is expected across the area starting on Wednesday and likely continuing through next weekend. Rain showers, with snow above 8000 feet, and widely scattered thunderstorms are possible. .Spotter information statement... Spotter activation will not be needed. WYZ101-103-106-107-110-116-211930- Converse County Lower Elevations-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills- South Laramie Range- 119 PM MDT Sun Apr 20 2025 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated weak thunderstorms are possible on Monday as a weak cold front moves across the area. Wind gusts between 45 to 55 mph are possible. An unsettled weather pattern is expected across the area starting on Wednesday and likely continuing through next weekend. Rain showers, with snow above 8000 feet, and widely scattered thunderstorms are possible. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:39 AM MDT | High Wind Watch | CYS | Albany, Laramie | 16 hr |
| Apr 21, 10:04 AM MDT | Special Weather Statement | CYS | Albany | 41 min |
Nearby
High Wind Warnings in Wyoming, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.